Alert archive / Iowa / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Des Moines, IA

June 20, 2011Clarke County, Lucas County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 20, 2011, 1:19 AM CDT for Clarke County, Lucas County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 1:19 AM CDT (06:19 UTC)
Expired
Jun 20, 2011, 7:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, IA, Lucas County, IA

The radar

The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WGUS53 KDMX 200619
FFWDMX
IAC039-117-201230-
/O.NEW.KDMX.FF.W.0023.110620T0619Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
119 AM CDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 AM CDT

* AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR ESTIMATED RAINFALL IN AROUND 3 INCHES FELL IN THE 
PAST THREE HOURS ACROSS THE WARNED AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHARITON AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$

BOKSA
5 follow-up statements
015 
WGUS73 KDMX 200716
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
216 AM CDT MON JUN 20 2011

IAC039-117-201230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-
216 AM CDT MON JUN 20 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE AND LUCAS
COUNTIES UNTIL 730 AM CDT...

AT 209 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATED RAINFALL AMOUNTS THREE TO FIVE INCHES OF RAIN FELL IN THE 
PAST THREE HOURS OVER THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...CHARITON AND OSCEOLA.

THE LUCAS COUNTY SHERIFFS OFFICE REPORTED STREET FLOODING IN 
CHARITON AT SOUTH 8TH AND LAGRANGE.  AN ESTIMATED FOUR TO SIX INCHES 
OF WATER WAS REPORTED AT THAT LOCATION BY 130 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$

BOKSA
280 
WGUS73 KDMX 200758
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 AM CDT MON JUN 20 2011

IAC039-117-201230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-
258 AM CDT MON JUN 20 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE AND LUCAS
COUNTIES UNTIL 730 AM CDT...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER ROUND OF THUNDERSTORMS MOVING IN FROM NORTHWEST MISSOURI.  
THESE STORMS WILL ENTER THE WARNED AREA BY 4 AM.  AN ADDITIONAL TWO 
TO FOUR INCHES IS POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CHARITON AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$

BOKSA
515 
WGUS73 KDMX 200913
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT MON JUN 20 2011

IAC039-117-201230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-
413 AM CDT MON JUN 20 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE AND LUCAS
COUNTIES UNTIL 730 AM CDT...

AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE 
STORMS WILL EXIT THE AREA BY 530 AM.  RADAR ESTIMATED RAINFALL OF 
FOUR TO LOCALLY FIVE INCHES OF RAIN FELL ACROSS PARTS OF THE AREA 
OVERNIGHT AND AN ADDITIONAL INCH TO INCH AND A HALF IS POSSIBLE 
THROUGH 730 AM.  ONCE DAYBREAK OCCURS USE CAUTION FOR YOUR MORNING 
COMMUTE AS LOCAL ROADS MAY BE FLOODED.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CHARITON AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$

BOKSA
447 
WGUS73 KDMX 201049
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CDT MON JUN 20 2011

IAC039-117-201230-
/O.CON.KDMX.FF.W.0023.000000T0000Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-
549 AM CDT MON JUN 20 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE AND LUCAS
COUNTIES UNTIL 730 AM CDT...

AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CONTINUING TO PRODUCE RAINFALL ACROSS THE WARNED AREA. 
THIS RAINFALL WILL PROLONG ANY FLASH FLOODING CURRENTLY IN PROGRESS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...CHARITON AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$
064 
WGUS73 KDMX 201239
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
739 AM CDT MON JUN 20 2011

IAC039-117-201254-
/O.EXP.KDMX.FF.W.0023.000000T0000Z-110620T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS IA-CLARKE IA-
739 AM CDT MON JUN 20 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARKE AND LUCAS
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4115 9401 4116 9311 4090 9310 4090 9401

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:40 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 20, 12:40 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT MON JUN 20 2011

.SHORT TERM /TONIGHT/...
SOMEWHAT COMPLICATED SCENARIO GOING INTO THE EVENING AND OVERNIGHT
HOURS. 3000 J/KG UNCAPPED CAPE OVER THE SOUTH NOW...BUT LITTLE TO
FOCUS INITIATION ON OVER IOWA FOR NOW. HOWEVER WEAK CONVERGENCE
TAKING PLACE ACROSS US HIGHWAY 20-30 CORRIDOR WITH CU FIELD FROM
NEBRASKA LIFTING ENE ALONG THAT ZONE. ANOTHER AREA OF DISTURBED CU
FORMING MORE ALONG THE APPROACHING WARM FRONT SOUTH OF THE REGION IN
NORTHERN KS AS WELL. IF LIS HIT -10 TO -12C BY EVENING...MAY NOT
NEED MUCH ELSE TO FIRE OFF SOME STORMS. OVERNIGHT INCREASING LOW
LEVEL JET IMPINGING ON BOUNDARY WITH H700 WAVE WILL BE MORE THAN
ENOUGH TO SUSTAIN STORMS INTO THE OVERNIGHT HOURS. EARLY SVR THREAT
MIGHT BE CONFINED TO SW SECTIONS THEN SPREADING TO THE NORTH DURING
THE LATE EVENING/OVERNIGHT HOURS. ANY TOR THREAT SHOULD BE PRIOR TO
06Z WEST/SOUTHWEST AND THEN TRANSITION TO WIND...HAIL...AND RAIN
THREAT. FFG REMAINS IN THE 1-2 INCH RANGE OVER MUCH OF THE REGION.
CHALLENGES ARISE AS TO HOW ORGANIZED THREAT IS OVERNIGHT TNT.
CORFIDI VECTORS OPPOSE LOW LEVEL JET FAR SOUTH TOWARD MORNING
HOURS...WHICH COULD AID IN BACKBUILDING. WITH PWATS IN THE 1.2 TO
1.4 RANGE...SOME HIGH RATES AND RAINFALL AMTS ARE POSSIBLE. STORMS
SHOULD LESSEN TOWARD PRE DAWN HOURS. TEMPS TNT WILL BE WARM WITH
LOWS IN THE LOWER 70S SOUTH AND UPPER 60S NORTH.

.LONG TERM/MONDAY MORNING THROUGH SUNDAY/...
POTENTIAL SEVERE WEATHER OUTBREAK ON MONDAY AFTERNOON THROUGH THE
OVERNIGHT HOURS WILL BE THE MAIN CONCERN IN THE EXTENDED...WITH ALL
MODES OF SEVERE WEATHER LIKELY INCLUDING TORNADOES. THERE IS A
POSSIBILITY OF REDEVELOPMENT TO A LESSER DEGREE OVER THE NORTHEAST
ON TUESDAY. PATTERN THEN TRANSITIONS TO A MORE NORTHWESTERLY FLOW
WITH MUCH COOLER AIR IN PLACE...AND AFTERNOON PEAK HEATING SHOWERS
AND THUNDERSTORMS WITH NEAR RECORD LOW MAXIMUM TEMPS.

MONDAY MORNING THROUGH TUESDAY MORNING...
A WEAKENING MCS IS EXPECTED TO BE ONGOING BY 12Z TOMORROW MORNING.
THE EXACT PLACEMENT OF THIS MCS...AND THE OUTFLOW BOUNDARIES IT
LEAVES BEHIND WILL HAVE A LARGE IMPACT THE TIMING AND PLACEMENT OF
CONVECTIVE INITIATION MONDAY AFTERNOON. GUIDANCE SHOWS A SHORTWAVE
MOVING ACROSS THE IA/SD/NE BORDER EARLY MONDAY MORNING...WITH THE
BEST H850 THETA_E ADVECTION ACROSS THE IA/MN BORDER. THESE LINGERING
THUNDERSTORMS SHOULD BE ELEVATED...WITH MINIMAL THREAT FOR SEVERE
WEATHER...ALTHOUGH A STRAY WIND OR HAIL REPORT IS POSSIBLE. HAVE
HIGHEST POPS ACROSS THE NORTH TO REFLECT THE NORTHERN TRACK
SUPPORTED IN BY THE QPF PLACEMENT IN THE 19.12Z GFS..ECMWF..AND NAM.
HOWEVER...EXPANDED POPS ACROSS THE ENTIRE CWA TO ACCOUNT FOR THE
CONVECTION THAT IS EXPECTED TO BREAK OUT ACROSS NEBRASKA SUNDAY
EVENING...AND MAY STILL BE AROUND BY THE START OF THE PERIOD.

THROUGHOUT THE REST OF THE MORNING HOURS AND INTO EARLY MONDAY
AFTERNOON...THE UPPER LEVEL PV ANOMALY ACROSS THE TX/OK PANHANDLES
SHOULD CONGEAL AN TAKE ON A NEGATIVE TILT AS THE JET STREAK ROUNDS
THE BASE OF THE TROUGH. ANY RESIDUAL CLOUD COVER FROM THE OVERNIGHT
CONVECTION SHOULD QUICKLY DISSIPATE...AND WARM AIR ADVECTION WITH
H700 TEMPS OF 14-16C WILL ESTABLISH A CAP ACROSS CWA. AN ELEVATED
MIXED LAYER FROM 700-500MB...COMBINED WITH AFTERNOON CLEARING SHOULD
ALLOW THE BOUNDARY LAYER TO RAPIDLY DESTABILIZE WITH SBCAPES OF
3000-4000J/KG IN PLACE BY LATE AFTERNOON. THIS CONDITIONAL
INSTABILITY WILL LIKELY BE REALIZED BY LATE AFTERNOON/EARLY EVENING
AS THE STRONG SYNOPTIC FORCING WITH THE HEIGHT FALLS AHEAD OF THE PV
ANOMALY WILL DYNAMICALLY DESTABILIZE THE MID LEVELS AND ERODE THE
CAP. GIVEN THE FAVORABLE THERMODYNAMIC ENVIRONMENT IN
PLACE...ATTENTION THEN TURNS TO THE WIND PROFILE TO DIAGNOSE THE
CONVECTIVE MODE. BY MONDAY AFTERNOON THE AFOREMENTIONED JET STREAK
WILL BE SURGING NORTHWARD ACROSS CENTRAL KS...EASTERN NE. DEEP LAYER
SHEAR VALUES OF 50-60KTS WILL SUPPORT SUPERCELLS. MEANWHILE 6HR
PRESSURE FALLS OVER EASTERN NE/SD WILL RESULT IN SOUTH SOUTHEASTERLY
SURFACE WINDS. SOUNDINGS SHOWS VEERING WIND PROFILE IN THE LOWER
LEVELS FAVORABLE FOR TORNADOES GIVEN THAT THE STORMS WILL BE SURFACE
BASED. THE HIGHEST SHR VALUES WILL BE ALONG THE WARM FRONT...WHICH
SHOULD BE LOCATED ACROSS THE NORTHERN HALF OF IOWA BY LATE
AFTERNOON.

CURRENTLY ENVISION THE SCENARIO UNFOLDING WITH THE WARM FRONT
LIFTING ACROSS THE I80 CORRIDOR BY 18Z...HWY20 BY 21Z...AND TOWARD
HWY18 BY 24Z. GIVEN THE MODEL TRENDS WHICH HAVE INTENSIFIED THE
SYSTEM SLIGHTLY AND SLOWED IT DOWN...DONT SEE THE WARM FRONT SURGING
NORTHWARD INTO MINNESOTA. ALONG THAT SAME LINE OF THOUGHT...FEEL
THAT THE CAP WILL MOST LIKELY HOLD UNTIL AT LEAST 21Z...WITH
CONVECTION BREAKING OUT IN THE AREA OF ENHANCED CONVERGENCE ALONG
THE WARM FRONT. THESE STORMS ARE EXPECTED TO BE SUPERCELLULAR AND
COULD QUICKLY TURN SEVERE. MEANWHILE ANOTHER ROUND OF STORMS SHOULD
DEVELOP CLOSER TO THE UPPER LEVEL DYNAMICS ALONG THE DRY LINE IN
EASTERN NE/KS...AND MOVE THROUGH CENTRAL IOWA OVERNIGHT. THESE
STORMS WILL INITIATE AS DISCRETE SUPERCELLS...AND LIKELY GROW
UPSCALE INTO A LINEAR COMPLEX WITH EMBEDDED HP SUPERCELLS. THE
SEVERE THREAT MAY LAST THROUGH THE EARLY MORNING HOURS OF TUESDAY.

ON TUESDAY...THE CLOSED UPPER LEVEL LOW WILL BE SLOW TO MOVE
NORTHEAST...MEANING THE DYNAMICS WILL STILL BE IN PLACE FOR
ORGANIZED CONVECTION. DEPENDING ON THE AMOUNT OF HEATING THAT TAKES
PLACE...BUFKIT SOUNDINGS FROM WATERLOO SHOW SKINNY CAPE WITH VEERING
WIND PROFILES INDICATING THE POTENTIAL OF LOW TOP SUPERCELLS
DEVELOPING OVER THE NORTHEASTERN PART OF THE CWA DURING THE
AFTERNOON. LOW LEVEL HODOGRAPHS WOULD SUPPORT THE POSSIBILITY OF A
FEW TORNADOES.

WEDNESDAY THOUGH SUNDAY...COLDER AIR WILL SETTLE IN ACROSS THE
MIDWEST ON THE BACK SIDE OF THIS SYSTEM AS THE UPPER LEVEL LOW
WOBBLES ACROSS THE UPPER MIDWEST. SOUNDINGS SHOW LOW STRATUS IN
PLACE ON WEDNESDAY THROUGH FRIDAY...WITH THE LIGHT RAIN OR DRIZZLE
LIKELY AT TIMES. IF THERE ARE A FEW BREAKS IN THE CLOUDS...H850
TEMPS STRUGGLE TO GET ABOVE 10C...SO PERHAPS A FEW THUNDERSTORMS
COULD DEVELOP DURING THE AFTERNOON HOURS. LOOK FOR HIGH TEMPERATURES
TO BE IN ONLY IN THE 60S...WHICH WOULD BE NEAR RECORD FOR LATE JUNE.

&&

.AVIATION...20/06Z
THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA MONDAY MORNING PRODUCING
MVFR TO IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS.  SFC WINDS
WILL INCREASE FROM THE EAST AS A WARM FRONT APPROACHES SOUTHERN
IOWA.  SURFACE WIND GUSTS IN EXCESS OF 40KTS WILL OCCUR NEAR
THUNDERSTORMS AS WELL WITH THE CONVECTION ON MONDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...BEITLICH
AVIATION...COGIL
Hazardous weather outlook, Jun 19, 10:03 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT SUN JUN 19 2011

IAZ033>039-044>050-057>062-070>075-081>086-092>097-210315-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO ACROSS SOUTHERN AND CENTRAL IOWA
MUCH OF THE NIGHT. GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 70
MPH ARE THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE
THROUGH 2 AM PRIMARILY ACROSS THE SOUTHERN HALF OF IOWA. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING THROUGH MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE OR
LARGER HAIL...DAMAGING WIND TO 75 MPH AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT
HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH
MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE
STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL
AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL
WILL LIKELY BE NEEDED MONDAY.

IAZ004-005-024-210315-
EMMET-KOSSUTH-HUMBOLDT-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. PING PONG
BALL SIZED HAIL AND DAMAGING WINDS TO 60 MPH ARE THE MAIN THREATS.
LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZE HAIL AND
DAMAGING WIND TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT HAS THE
POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH MONDAY
NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION
EVOLVES.

IAZ006-007-015>017-023-025>028-210315-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-
1003 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH PING PONG BALL
SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN THREATS.
LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. GOLF BALL SIZED HAIL
AND DAMAGING WIND TO 70 MPH ALONG WITH A FEW TORNADOES WILL ALL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. THIS EVENT
HAS THE POTENTIAL FOR SUBSTANTIAL SEVERE STORMS TO CONTINUE THROUGH
MONDAY NIGHT WITH THE POTENTIAL FOR A FEW OVERNIGHT TORNADOES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY
AS WELL AS LATE FRIDAY INTO SATURDAY. THE THREAT FOR SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL WILL LIKELY BE NEEDED MONDAY AS THE SITUATION
EVOLVES.

FAB

In the hours before

Local storm report, Jun 20, 12:15 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND GST     1 W LEON                40.74N 93.77W
06/20/2011  E60 MPH          DECATUR            IA   LAW ENFORCEMENT

            HEAVY RAIN AND PEA HAIL WAS ALSO BEING REPORTED WEST OF
            LEON.

&&

FBOKSA
Special weather statement, Jun 20, 12:25 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT MON JUN 20 2011

IAZ047>049-058>061-072-073-200630-
BOONE-DALLAS-GUTHRIE-JASPER-MADISON-MARSHALL-POLK-STORY-WARREN-
1225 AM CDT MON JUN 20 2011

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL IOWA...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF DES
MOINES TO 9 MILES NORTHEAST OF INDIANOLA...MOVING NORTHEAST AT 35
MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WINDSOR HEIGHTS...    RUNNELLS...           DES MOINES...
  DALLAS CENTER...      CLIVE...              URBANDALE...
  PLEASANT HILL...      GRIMES...             MINBURN...
  JOHNSTON...           DAWSON...             PERRY AIRPORT...
  ANKENY AIRPORT...     SAYLORVILLE...        PRAIRIE CITY...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 20, 12:47 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     3 E CHARITON AIRPORT    41.02N 93.30W
06/20/2011  M62 MPH          LUCAS              IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 20, 12:53 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             1 E GRIMES              41.66N 93.77W
06/20/2011  E1.50 INCH       POLK               IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Jun 20, 1:04 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             3 NNW JOHNSTON          41.73N 93.72W
06/19/2011  M1.25 INCH       POLK               IA   NWS EMPLOYEE

            AT THE NWS OFFICE IN JOHNSTON

&&

MS JUN 11
Local storm report, Jun 20, 1:14 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             ANKENY                  41.72N 93.61W
06/20/2011  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            NW PART OF ANKENY

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:10 PM CDTTornado WarningDMXRinggold35 min
Jun 19, 10:27 PM CDTSevere Thunderstorm WarningDMXClarke, Union48 min
Jun 19, 11:14 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more11 hr
Jun 19, 11:31 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold44 min
Jun 19, 11:37 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor38 min
Jun 19, 11:46 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
Jun 19, 11:52 PM CDTTornado WarningDMXDecatur, Ringgold23 min
Jun 19, 11:57 PM CDTTornado WarningDMXDecatur22 min
Jun 20, 12:05 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne48 min
Jun 20, 12:17 AM CDTSevere Thunderstorm WarningDMXDecatur, Lucas, Wayne43 min
Jun 20, 12:29 AM CDTFlash Flood WarningDMXDecatur, Ringgold6 hr
Jun 20, 12:39 AM CDTTornado WarningDMXWayne16 min
Jun 20, 12:41 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold49 min
Jun 20, 12:49 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne26 min
Jun 20, 12:50 AM CDTSevere Thunderstorm WarningDMXPolk, Story40 min
Jun 20, 1:13 AM CDTFlash Flood WarningDMXDavis, Wapello6 hr
Jun 20, 1:13 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello47 min
Jun 20, 1:16 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne29 min
Jun 20, 1:37 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Jun 20, 2:29 AM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie46 min
Jun 20, 2:53 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie37 min
Jun 20, 3:08 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison24 min
Jun 20, 3:24 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie36 min
Jun 20, 3:26 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison19 min
Jun 20, 4:26 AM CDTRiver Flood WarningDMXLucas, Wayne3 hr
Jun 20, 6:40 AM CDTSevere Thunderstorm WarningDMXMarion, Warren37 min
Jun 20, 7:09 AM CDTRiver Flood WarningDMXPolk118 min
Jun 20, 9:01 AM CDTRiver Flood WarningDMXMadison, Warren3 days
Jun 20, 9:46 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 9:46 AM CDTRiver Flood WarningDMXWapello21 hr
Jun 20, 10:43 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 10:43 AM CDTRiver Flood WarningDMXPolk47 hr
Jun 20, 1:42 PM CDTRiver Flood WarningDMXMahaska, Wapello14 hr
Jun 20, 3:14 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Carroll, Cass and 20 more12 hr

Nearby

Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.